SCRANTON -- Heartburn is a fairly common condition, even more so in this area, according to some medical professionals. But knowing when it's a nuisance and when it's the sign of something more dangerous is important.
Stores and pharmacies are stocked with products to help ease heartburn, and the CVS pharmacy on Meadow Avenue in Scranton is no exception.
Mary Summa says she gets a lot of questions about heartburn. Summa is a nurse practitioner at the walk-in MinuteClinic, open for about six months now, inside the store. She says if heartburn can be relieved by over-the-counter products like an antacid, it shouldn't be too much of a concern.
"It's basically a question of location, frequency, and severity," Summa explained. "Indigestion is basic discomfort after a meal, whereas heartburn is a more consistent burning sensation in the chest or abdomen following a meal."
Lots of things can cause heartburn, but poor dietary habits are some of the biggies. Weight gain and obesity only make things worse.
Dr. Aman Ali is an advanced gastroenterologist at Wilkes-Barre General Hospital. He also says if the heartburn is occasional, or there is a clear reason for it -- for instance eating a lot of oily or greasy foods, or eating late at night before you go to sleep -- you shouldn't worry too much. But watch your symptoms.
"General rule of thumb is: if any symptom mimicking heartburn lasts more than a few days, or the symptoms get worse with exertion or exercise, that is not your typical heartburn," said Dr. Ali.
And that's the warning. Many serious health issues can feel like heartburn, such as gastro esophageal reflux disease (GERD), gallbladder issues, even in some cases, coronary heart disease.
"I have many examples of physicians who are very familiar with anatomy who were fooled by what was quote unquote heartburn when it was, in fact, a heart attack," said Dr. Ali.
Dr. Ali also briefly addressed the recent report showing that long-term use of drugs like Prilosec, Prevacid, Nexium to name a few, have been linked to a vitamin B12 deficiency, which has been associated with dementia, brain damage, and anemia.
His take is that many drugs have side effects and only your own doctor can say whether the risk of taking them outweighs the benefits.